Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS Mobile, AL

February 12, 2024Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 12, 2024, 3:17 AM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2024, 3:17 AM CST (09:17 UTC)
Expired
Feb 12, 2024, 4:00 AM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 1:41 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS54 KMOB 120917
SVRMOB
MSC041-111-153-121000-
/O.NEW.KMOB.SV.W.0029.240212T0917Z-240212T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
317 AM CST Mon Feb 12 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perry County in southeastern Mississippi...
  Southern Wayne County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 400 AM CST.

* At 317 AM CST, a severe thunderstorm was located 8 miles northeast
  of Richton, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clara and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3174 8847 3146 8845 3128 8884 3143 8895
TIME...MOT...LOC 0917Z 234DEG 36KT 3141 8882 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
2 follow-up statements
550 
WWUS54 KMOB 120935
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
335 AM CST Mon Feb 12 2024

MSC111-120944-
/O.CAN.KMOB.SV.W.0029.000000T0000Z-240212T1000Z/
Perry MS-
335 AM CST Mon Feb 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3174 8847 3146 8845 3138 8869 3150 8878
TIME...MOT...LOC 0934Z 235DEG 44KT 3155 8859 

$$

MSC041-153-121000-
/O.CON.KMOB.SV.W.0029.000000T0000Z-240212T1000Z/
Wayne MS-Greene MS-
335 AM CST Mon Feb 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR SOUTHEASTERN WAYNE AND NORTH CENTRAL GREENE COUNTIES...

At 334 AM CST, a severe thunderstorm was located near Buckatunna, or
9 miles south of Waynesboro, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3174 8847 3146 8845 3138 8869 3150 8878
TIME...MOT...LOC 0934Z 235DEG 44KT 3155 8859 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
261 
WWUS54 KMOB 120952
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
352 AM CST Mon Feb 12 2024

MSC041-153-121001-
/O.EXP.KMOB.SV.W.0029.000000T0000Z-240212T1000Z/
Wayne MS-Greene MS-
352 AM CST Mon Feb 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND NORTH
CENTRAL GREENE COUNTIES WILL EXPIRE AT 400 AM CST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3174 8847 3146 8845 3138 8869 3150 8878
TIME...MOT...LOC 0951Z 234DEG 36KT 3164 8844 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 11:37 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 11, 11:37 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1137 PM CST Sun Feb 11 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CST Sun Feb 11 2024

An organized band of TSRA is set up to our west from the central
coast of LA, northeast up across central MS and AL. The forecast
calls for the overnight period to have cigs primarily below 500'
and vsby to be variable ranging 1 to 4 miles. Potentially periods
of vsby dropping off to below a mile at times possible. Shra/tsra
increasing in coverage as we go through the night to daybreak
bringing potential delays to approaches and departures. Cold front
sweeps thru the central Gulf coast between 12.15 and 12.21Z
Monday, bringing wind shift and higher gusts. /10

&&

.PREV DISCUSSION... /issued 1109 PM CST Sun Feb 11 2024/

..New NEAR TERM...

NEAR TERM...
(Now through Tuesday)
Issued at 1037 PM CST Sun Feb 11 2024

The southern stream shows a large positive tilt upper level trof
migrating eastward over the Red River Valley of TX/OK, putting the
Lower MS River valley in a favored diffluent flow aloft. Combined
with a right entrance region of a speed max at high altitudes of
140+ knots from central TN to the Mid-Atlantic is forcing deep
convection along a warm front draped from central LA eastward to
central GA. Deep convection has remained off to the west, lifting
northeast from the central LA coast up across central MS into
central AL through the evening. Sfc based convective energy has
improved to between 500 and 1500 J/KG south of US Highway 84 and
along with effective bulk shear magnitudes from 60 to 70 kts has
the local environment primed for the potential of severe weather
overnight. The convective allowing high resolution models indicate
a resurgence in thunderstorm coverage overnight as next wave of
energy aloft makes passage across the area. All modes of severe
weather possible. Damaging winds in excess of 60 mph, large hail
and perhaps isolated tornadoes given favorable 0-3 km helicity
values from 150-300 m2/s2. A cold front sweeps across the central
Gulf coast from mid morning to mid afternoon Monday, bringing an
end to the severe weather risk with its passage. A high risk of
dangerous to potentially deadly rip currents exists along with
high surf through the near term. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      61  69  38  60  36  63  42  68 /  90  90   0   0   0   0   0   0
Pensacola   63  69  42  60  39  63  46  67 /  70  90   0   0   0   0   0   0
Destin      64  70  45  61  42  63  49  66 /  70  90   0   0   0   0   0   0
Evergreen   62  71  38  60  33  66  39  69 /  80  90   0   0   0   0   0   0
Waynesboro  58  68  37  60  33  65  39  67 /  80  70   0   0   0   0   0   0
Camden      61  69  38  58  33  65  39  67 /  90  90   0   0   0   0   0   0
Crestview   63  72  41  61  33  65  39  69 /  70  90   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday afternoon for ALZ265-266.

     High Surf Advisory from noon Monday to 6 AM CST Tuesday for
     ALZ265-266.

FL...High Rip Current Risk through Tuesday afternoon for FLZ202-204-
     206.

     High Surf Advisory from noon Monday to 6 AM CST Tuesday for
     FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 6 AM CST Monday for GMZ630>632.

     Small Craft Advisory from noon Monday to midnight CST Monday
     night for GMZ631-632.

     Small Craft Advisory from 9 AM Monday to 9 AM CST Tuesday for
     GMZ650-655.

     Small Craft Advisory from 6 AM Monday to noon CST Tuesday for
     GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Feb 12, 2:30 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 AM CST Mon Feb 12 2024

ALZ051-052-MSZ067-075-076-120930-
Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
230 AM CST Mon Feb 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHOCTAW...
NORTHWESTERN WASHINGTON...NORTHERN PERRY...WAYNE AND NORTHWESTERN
GREENE COUNTIES THROUGH 330 AM CST...

At 229 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Shubuta to 6 miles west of Clara to Rock Hill.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton, Clara, Beaumont, New Augusta, Buckatunna, Silas,
Gilbertown, and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 AM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3193 8820 3155 8836 3122 8877 3108 8915
      3143 8915 3143 8894 3169 8894 3183 8882
      3189 8848 3212 8845 3218 8837
TIME...MOT...LOC 0829Z 238DEG 44KT 3187 8871 3160 8881 3108 8931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 12:45 AM CSTSevere Thunderstorm WarningMOBWayne60 min
Feb 12, 2:30 AM CSTSpecial Weather StatementMOBPerry, Wayne60 min
Feb 12, 2:48 AM CSTSevere Thunderstorm WarningMOBWayne43 min
Feb 12, 3:13 AM CSTAreal Flood AdvisoryMOBGreene, Perry, Wayne3 hr
Feb 12, 10:53 AM CSTRiver Flood WarningMOBGeorge, Greene, Wayne6 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.